×

On orbital instability of spectrally stable vortices of the NLS in the plane. (English) Zbl 1360.35240

Summary: We explain how spectrally stable vortices of the nonlinear Schrödinger equation in the plane can be orbitally unstable. This relates to the nonlinear Fermi golden rule, a mechanism which exploits the nonlinear interaction between discrete and continuous modes of the NLS.

MSC:

35Q55 NLS equations (nonlinear Schrödinger equations)
35B35 Stability in context of PDEs
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Adami, R., Noja, D., Ortoleva, C.: Asymptotic stability for standing waves of a NLS equation with concentrated nonlinearity in dimension three. II (2015). arXiv:1507.04626 · Zbl 1351.35187
[2] Asad, R; Simpson, G, Embedded eigenvalues and the nonlinear Schrödinger equation, J. Math. Phys., 52, 033511, 26, (2011) · Zbl 1315.35195
[3] Bambusi, D; Cuccagna, S, On dispersion of small energy solutions of the nonlinear Klein Gordon equation with a potential, Am Math J, 133, 1421-1468, (2011) · Zbl 1237.35115
[4] Bambusi, D; Maspero, A, Freezing of energy of a soliton in an external potential, Commun. Math. Phys, 344, 155-191, (2016) · Zbl 1342.35320
[5] Bellazzini, J; Benci, V; Bonanno, C; Sinibaldi, E, On the existence of hylomorphic vortices in the nonlinear Klein-Gordon equation, Dyna. P. D. E., 10, 1-24, (2013) · Zbl 1307.35169
[6] Béthuel, F; Gravejat, P; Smets, D, Asymptotic stability in the energy space for dark solitons of the Gross-Pitaevskii equation, Ann. Sci. Éc. Norm. Supér. (4), 48, 1327-1381, (2015) · Zbl 1353.35256
[7] Buslaev, V., Perelman, G.: On the stability of solitary waves for nonlinear Schrödinger equations. Nonlinear evolution equations. In: Uraltseva, N.N. (ed.) Translations Ser. 2, 164, Amer. Math. Soc., pp. 75-98. American Mathematical Society, Providence (1995) · Zbl 0972.35144
[8] Cazenave, T; Lions, PL, Orbital stability of standing waves for nonlinear Schrödinger equations, Commun. Math. Phys., 85, 549-561, (1982) · Zbl 0513.35007
[9] Comech, A; Pelinovsky, D, Purely nonlinear instability of standing waves with minimal energy, Commun. Pure Appl. Math., 56, 1565-1607, (2003) · Zbl 1072.35165
[10] Cote, R; Munoz, C; Pilod, D; Simpson, G, Asymptotic stability of high-dimensional Zakharov-Kuznetsov solitons, Arch. Ration. Mech. Anal., 220, 639-710, (2016) · Zbl 1334.35276
[11] Crasovan, L-C; Malomed, BA; Mihalache, D, Spinning solitons in cubic-quintic nonlinear media, Pramana J. Phys., 57, 1041-1059, (2001)
[12] Cuccagna, S; Pelinovsky, D; Vougalter, V, Spectra of positive and negative energies in the linearization of the NLS problem, Commun. Pure Appl. Math., 58, 1-29, (2005) · Zbl 1064.35181
[13] Cuccagna, S, On instability of excited states of the nonlinear Schrödinger equation, Phys. D, 238, 38-54, (2009) · Zbl 1161.35500
[14] Cuccagna, S, The Hamiltonian structure of the nonlinear Schrödinger equation and the asymptotic stability of its ground states, Commun. Math. Phys., 305, 279-331, (2011) · Zbl 1222.35183
[15] Cuccagna, S, On the Darboux and Birkhoff steps in the asymptotic stability of solitons, Rend. Istit. Mat. Univ. Trieste, 44, 197-257, (2012) · Zbl 1417.37254
[16] Cuccagna, S, On asymptotic stability of moving ground states of the nonlinear Schrödinger equation, Trans. Am. Math. Soc., 366, 2827-2888, (2014) · Zbl 1293.35289
[17] Cuccagna, S; Maeda, M, On weak interaction between a ground state and a non-trapping potential, J. Differ. Equ., 256, 1395-1466, (2014) · Zbl 1285.35107
[18] Cuccagna, S; Maeda, M, On weak interaction between a ground state and a trapping potential, J. Discrete Contin. Dyn. Syst. A, 35, 3343-3376, (2015) · Zbl 1307.35276
[19] Cuccagna, S; Maeda, M, On small energy stabilization in the NLS with a trapping potential, Anal. PDE, 8, 1289-1349, (2015) · Zbl 1326.35335
[20] Cuccagna, S; Pelinovsky, D, Bifurcations from the endpoints of the essential spectrum in the linearized nonlinear Schrödinger problem, J. Math. Phys., 46, 053520, 15, (2005) · Zbl 1110.35082
[21] Cuccagna, S; Tarulli, M, On asymptotic stability in energy space of ground states of NLS in 2D, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26, 1361-1386, (2009) · Zbl 1171.35470
[22] Cuevas Maraver, J., Kevrekidis, P.G., Pelinovsky, D.E.: Nonlinear instabilities of multi-site breathers in Klein Gordon lattices (2015). arXiv:1505.02815 · Zbl 1353.34014
[23] Friedlander, F.G.: The Wave Equation on a Curved Space-Time. Cambridge University Press, Cambridge (1975) · Zbl 0316.53021
[24] Gang, Z; Sigal, IM, Asymptotic stability of nonlinear Schrödinger equations with potential, Rev. Math. Phys., 17, 1143-1207, (2005) · Zbl 1086.82013
[25] Gang, Z; Sigal, IM, Relaxation of solitons in nonlinear Schrödinger equations with potential, Adv. Math., 216, 443-490, (2007) · Zbl 1126.35065
[26] Gang, Z; Weinstein, MI, Dynamics of nonlinear Schrödinger/Gross-pitaeskii equations; mass transfer in systems with solitons and degenerate neutral modes, Anal. PDE, 1, 267-322, (2008) · Zbl 1175.35136
[27] Gang, Z; Weinstein, MI, Equipartition of energy in nonlinear Schrödinger/Gross-pitaeskii equations, AMRX, 2, 123-181, (2011) · Zbl 1228.35224
[28] Georgiev, V; Ohta, M, Nonlinear instability of linearly unstable standing waves for nonlinear Schrödinger equations, J. Math. Soc. Jpn., 64, 533-548, (2012) · Zbl 1253.35158
[29] Gravejat, P; Smets, D, Asymptotic stability of the black soliton for the Gross-Pitaevskii equation, Proc. Lond. Math. Soc., 111, 305-353, (2015) · Zbl 1326.35346
[30] Grillakis, M; Shatah, J; Strauss, W, Stability of solitary waves in the presence of symmetries, I, J. Funct. Anal., 74, 160-197, (1987) · Zbl 0656.35122
[31] Grillakis, M, Linearized instability for nonlinear Schrödinger and Klein Gordon equations, Commun. Pure Appl. Math., 41, 747-774, (1988) · Zbl 0632.70015
[32] Grillakis, M; Shatah, J; Strauss, W, Stability of solitary waves in the presence of symmetries, II, J. Funct. Anal., 94, 308-348, (1990) · Zbl 0711.58013
[33] Gustafson, S; Phan, TV, Stable directions for degenerate excited states of nonlinear Schrödinger equations, SIAM J. Math. Anal., 43, 1716-1758, (2011) · Zbl 1230.35129
[34] Hofer, H., Zehnder, E.: Symplectic Invariants and Hamiltonian Dynamics. Birkhäuser, Basel (1994) · Zbl 0805.58003
[35] Howland, J, Poiseaux series for resonances at an embedded eigenvalue, Pac. J. Math., 55, 157-176, (1974) · Zbl 0312.47010
[36] Iaia, J; Warchall, H, Nonradial solutions of a semilinear elliptic equation in two dimensions, J. Differ. Equ., 119, 533-558, (1995) · Zbl 0832.35040
[37] Iaia, J; Warchall, H, Encapsulated-vortex solutions to equivariant wave equations: existence, SIAM J. Math. Anal., 30, 118-139, (1999) · Zbl 0924.35143
[38] Jones, CKRT, An instability mechanism for radially symmetric standing waves of nonlinear Schrödinger equations, J. Differ. Equ., 71, 34-62, (1988) · Zbl 0656.35108
[39] Jones, CKRT, Instability of standing waves for nonlinear nonlinear Schrödinger-type equations, Ergod. Theory Dyn. Syst., 8, 119-138, (1988) · Zbl 0636.35017
[40] Kato, T, Wave operators and similarity for some non-selfadjoint operators, Math. Ann., 162, 258-269, (1966) · Zbl 0139.31203
[41] Kevrekidis, PG; Pelinovsky, DE; Saxena, A, When linear stability does not exclude nonlinear instability, Phys. Rev. Lett., 114, 214101, (2015)
[42] Kollár, R., Pego, R.: Spectral stability of vortices in two-dimensional Bose-Einstein condensates via the Evans function and Krein signature. AMRX 1-46 (2012) · Zbl 1254.82004
[43] Kollár, R; Miller, PD, Graphical Krein signature theory and Evans-Krein functions, SIAM Rev., 56, 73-123, (2014) · Zbl 1300.47078
[44] Komech, A; Kopylova, E; Stuart, D, On asymptotic stability of solitons in a nonlinear Schrödinger equation, Commun. Pure Appl. Anal., 11, 1063-1079, (2012) · Zbl 1282.35352
[45] Kowalczyk, M., Martel, Y., Munoz, C.: Kink dynamics in the \(φ ^4\) model: asymptotic stability for odd perturbations in the energy space (2015a). arXiv:1506.07420 · Zbl 1387.35419
[46] Kowalczyk, M., Martel, Y., Munoz, C.: Kink dynamics in the \(f^4\) model: asymptotic stability for odd perturbations in the energy space (2015b). arXiv:1506.07420 · Zbl 1387.35419
[47] Maeda, M, Stability of bound states of Hamiltonian PDEs in the degenerate cases, J. Funct. Anal., 263, 511-528, (2012) · Zbl 1244.35008
[48] Maeda, M.: Existence and asymptotic stability of quasi-periodic solution of discrete NLS with potential in \(\mathbb{Z} \) (2014). arXiv:1412.3213 · Zbl 1126.35065
[49] Maeda, M; Masaki, S, An example of stable excited state on nonlinear Schrödinger equation with nonlocal nonlinearity, Differ. Integral Equ., 26, 731-756, (2013) · Zbl 1299.35284
[50] Martel, Y, Linear problems related to asymptotic stability of solitons of the generalized KdV equations, SIAM J. Math. Anal., 38, 759-781, (2006) · Zbl 1126.35055
[51] Martel, Y; Merle, F, Asymptotic stability of solitons of the gKdV equations with general nonlinearity, Math. Ann., 341, 391-427, (2008) · Zbl 1153.35068
[52] Marzuola, JL; Simpson, G, Spectral analysis for matrix Hamiltonian operators, Nonlinearity, 24, 389-429, (2011) · Zbl 1213.35371
[53] Mihalache, D; Mazilu, D; Crasovan, L-C; Towers, I; Buryak, A; Malomed, BA; Torner, L; Torres, JP; Lederer, F, No article title, Phys. Rev. Lett., 88, 073902, (2002)
[54] Mizumachi, T, Instability of bound states for 2D nonlinear Schrödinger equations, Discrete Contin. Dyn. Syst., 13, 413-428, (2005) · Zbl 1079.35095
[55] Mizumachi, T, Vortex solitons for 2D focusing nonlinear Schrödinger equations, Differ. Integral Equ., 18, 431-450, (2005) · Zbl 1212.35455
[56] Mizumachi, T, A remark on linearly unstable standing wave solutions to NLS, Nonlinear Anal., 64, 657-676, (2006) · Zbl 1091.35093
[57] Mizumachi, T, Instability of vortex solitons for 2D focusing NLS, Adv. Differ. Equ., 3, 241-264, (2007) · Zbl 1158.35089
[58] Nakanishi, K; Phan, TV; Tsai, TP, Small solutions of nonlinear Schrödinger equations near first excited states, J. Funct. Anal., 263, 703-781, (2012) · Zbl 1244.35136
[59] Ohta, M, Instability of bound states for abstract nonlinear Schrödinger equations, J. Funct. Anal., 261, 90-110, (2011) · Zbl 1228.34092
[60] Olver, P.J.: Applications of Lie Groups to Differential Equations Graduate Texts in Mathematics, vol. 107. Springer, New York (1993)
[61] Pego, RL; Warchall, HA, Spectrally stable encapsulated vortices for nonlinear Schrödinger equations, J. Nonlinear Sci., 12, 347-394, (2002) · Zbl 1022.35067
[62] Pego, RL; Weinstein, MI, Asymptotic stability of solitary waves, Commun. Math. Phys., 164, 305-349, (1994) · Zbl 0805.35117
[63] Quiroga-Teixeiro, M; Michinel, H, A stable azimuthal stationary state in quintic nonlinear media, J. Opt. Soc. Am. B, 14, 2004-2009, (1997)
[64] Rauch, J, Perturbation theory for eigenvalues and resonances of Schrödinger Hamiltonians, J. Funct. Anal., 35, 304-315, (1980) · Zbl 0432.35013
[65] Sigal, IM, Nonlinear wave and Schrödinger equations. I. instability of periodic and quasi-periodic solutions, Commun. Math. Phys., 153, 297-320, (1993) · Zbl 0780.35106
[66] Soffer, A; Weinstein, MI, Multichannel nonlinear scattering for nonintegrable equations, Commun. Math. Phys., 133, 116-146, (1990) · Zbl 0721.35082
[67] Soffer, A; Weinstein, MI, Resonances, radiation damping and instability in Hamiltonian nonlinear wave equations, Invent. Math., 136, 9-74, (1999) · Zbl 0910.35107
[68] Soffer, A; Weinstein, MI, Selection of the ground state for nonlinear Schrödinger equations, Rev. Math. Phys., 16, 977-1071, (2004) · Zbl 1111.81313
[69] Towers, I; Buryak, AV; Sammut, RA; Malomed, BA; Crasovan, L-C; Mihalache, D, Stability of spinning ring solitons of the cubic-quintic nonlinear Schrödinger equation, Phys. Lett. A, 288, 292-298, (2001) · Zbl 0972.35144
[70] Tsai, TP, Asymptotic dynamics of nonlinear Schrödinger equations with many bound states, J. Differ. Equ., 192, 225-282, (2003) · Zbl 1038.35128
[71] Tsai, TP; Yau, HT, Asymptotic dynamics of nonlinear Schrödinger equations: resonance dominated and radiation dominated solutions, Commun. Pure Appl. Math., 55, 153-216, (2002) · Zbl 1031.35137
[72] Tsai, TP; Yau, HT, Relaxation of excited states in nonlinear Schrödinger equations, Int. Math. Res. Not., 31, 1629-1673, (2002) · Zbl 1011.35120
[73] Tsai, TP; Yau, HT, Classification of asymptotic profiles for nonlinear Schrödinger equations with small initial data, Adv. Theor. Math. Phys., 6, 107-139, (2002) · Zbl 1033.81034
[74] Tsai, TP; Yau, HT, Stable directions for excited states of nonlinear Schrödinger equations, Commun. PDE, 27, 2363-2402, (2002) · Zbl 1021.35113
[75] Vougalter, V, On threshold eigenvalues and resonances for the linearized NLS equation, Math. Model. Nat. Phenom., 5, 448-469, (2010) · Zbl 1193.35212
[76] Vougalter, V, On the negative index theorem for the linearized non-linear Schrödinger problem, Can. Math. Bull., 53, 737-745, (2010) · Zbl 1206.35230
[77] Weinstein, MI, Modulation stability of ground states of nonlinear Schrödinger equations, SIAM J. Math. Anal., 16, 472-491, (1985) · Zbl 0583.35028
[78] Weinstein, MI, Lyapunov stability of ground states of nonlinear dispersive equations, Commun. Pure Appl. Math., 39, 51-68, (1986) · Zbl 0594.35005
[79] Weinstein, M.I.: Localized states and dynamics in the nonlinear Schroedinger/Gross-Pitaevskii equations. In: Jones, C.K.R.T., Sandstede, B., Young, L.-S. (eds.) Dynamics of Partial Differential Equations, Frontiers in Applied Dynamics: Reviews and Tutorials, vol 3, pp. 41-79. Springer, Berlin (2015) · Zbl 1021.35113
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.